Adjoints of ideals. (English) Zbl 1180.13005

Let \(R\) be a regular domain and \(I\) an ideal in \(R\). The adjoint \(\mathrm{adj }I\) of \(I\) is defined by Lipman as \[ \mathrm{adj } I=\cap_v\{r\in R\mid v(r)\geq v(I)-v(J_{R_v}/R)\}, \] where the intersection varies over all valuations \(v\) on the field of fractions of \(R\) that are nonnegative on \(R\) and for which the corresponding valuation ring \(R_v\) is a localization of a finitely generated \(R\)-algebra and where \(J_{R_v/R}\) denotes the Jacobian ideal of \(R_v\), over \(R\). The paper under review investigates some properties of adjoints of ideals, in particular for generalized monomial ideals. A crucial property is the subadditivity of adjoints: \(\mathrm{adj}(IJ)\subseteq\mathrm{adj}(I)\mathrm{adj}(J)\). This was proved by different authors, in characteristic \(0\) by J.-P. Demailly, L. Ein and R. Lazarsfeld [Mich. Math. J. 48, Spec. Vol., 137–156 (2000; Zbl 1077.14516)] and for generalized test ideals in characteristic \(p\) by N. Hara and Ken-ichi Yoshida [Trans. Am. Math. Soc. 355, No.8, 3143–3174 (2003; Zbl 1028.13003)]. In the present work, the authors prove the subadditivity of adjoints for generalized monomial ideals and for ideals in two-dimensional regular domains. As a counterexample, the authors give an example of a \(d\)-dimensional regular local ring \((R,M)\), with \(d>2\), which shows that Rees valuations do not suffice in general to define the adjoint of an ideal. Let \(P\) be a prime ideal of \(R\) of height \(h\in\{2,\ldots,d-1\}\) generated by a regular sequence. Then the \(P\)-adic valuation \(v_P\) is the only Rees valuation of \(P\) and \(v_P\) does not define \(\mathrm{adj }(P^{h-1})\). In order to prove the subadditivity of adjoints, it is shown that the Rees valuations suffice for these two types of ideals. In particular, \[ \mathrm{adj }(I^n)=\cap_v\{r\in R\mid v(r)\geq v(I^n)-v(J_{R_v}/R)\}, \] where the intersection varies over all Rees valuations \(v\) of \(I\). As a consequence, the adjoint of a (general) monomial ideal is monomial. A similar proof shows that the integral closure of a (general) monomial ideal is also monomial.


13A15 Ideals and multiplicative ideal theory in commutative rings
13A18 Valuations and their generalizations for commutative rings
14F10 Differentials and other special sheaves; D-modules; Bernstein-Sato ideals and polynomials
13B22 Integral closure of commutative rings and ideals
13F30 Valuation rings
Full Text: DOI arXiv


[1] M. Blickle, M. Mustaţǎ, and K. E. Smith, Discreteness and rationality of \(F\) -thresholds, · Zbl 1177.13013
[2] C. Ciuperca, W. Heinzer, L. Ratliff, and D. Rush, Projectively equivalent ideals and Rees valuations, J. Algebra 282 (2004), 140–156. · Zbl 1059.13001 · doi:10.1016/j.jalgebra.2004.08.010
[3] J.-P. Demailly, L. Ein, and R. Lazarsfeld, A subadditivity property of multiplier ideals, Michigan Math. J. 48 (2000), 137–156. · Zbl 1077.14516 · doi:10.1307/mmj/1030132712
[4] N. Hara and K. I. Yoshida, A generalization of tight closure and multiplier ideals, Trans. Amer. Math. Soc. 355 (2003), 3143–3174. JSTOR: · Zbl 1028.13003 · doi:10.1090/S0002-9947-03-03285-9
[5] J. A. Howald, Multiplier ideals of monomial ideals, Trans. Amer. Math. Soc. 353 (2001), 2665–2671. JSTOR: · Zbl 0979.13026 · doi:10.1090/S0002-9947-01-02720-9
[6] C. Huneke, Complete ideals in two-dimensional regular local rings, Commutative algebra (Berkeley, 1987), Math. Sci. Res. Inst. Publ., 15, pp. 325–338, Springer, New York, 1989. · Zbl 0732.13007
[7] C. Huneke and I. Swanson, Cores of ideals in 2-dimensional regular local rings, Michigan Math. J. 42 (1995), 193–208. · Zbl 0829.13014 · doi:10.1307/mmj/1029005163
[8] T. Järvilehto, Jumping numbers of a simple complete ideal in a two dimensional-regular local ring, Ph.D. thesis, University of Helsinki, 2007;
[9] I. Kaplansky, \(R\) -sequences and homological dimension, Nagoya Math. J. 20 (1962), 195–199. · Zbl 0106.25702
[10] K. Kiyek and J. Stückrad, Integral closure of monomial ideals on regular sequences, Proceedings of the International conference on algebraic geometry and singularities (Sevilla, 2001), Rev. Mat. Iberoamericana 19 (2003), 483–508. · Zbl 1069.13005 · doi:10.4171/RMI/359
[11] J. Lipman, Desingularization of two-dimensional schemes, Ann. of Math. (2) 107 (1978), 151–207. JSTOR: · Zbl 0349.14004 · doi:10.2307/1971141
[12] ——, Adjoints of ideals in regular local rings, with an appendix by S. D. Cutkosky, Math. Res. Lett. 1 (1994), 739–755. · Zbl 0844.13015 · doi:10.4310/MRL.1994.v1.n6.a10
[13] ——, Proximity inequalities for complete ideals in two-dimensional regular local rings, Contemp. Math., 159, pp. 293–306, Amer. Math. Soc., Providence, RI, 1994. · Zbl 0814.13016
[14] J. Lipman and A. Sathaye, Jacobian ideals and a theorem of Briançon-Skoda, Michigan Math. J. 28 (1981), 199–222. · Zbl 0438.13019 · doi:10.1307/mmj/1029002510
[15] J. Lipman and B. Teissier, Pseudo-local rational rings and a theorem of Briançon-Skoda about integral closures of ideals, Michigan Math. J. 28 (1981), 97–112. · Zbl 0464.13005 · doi:10.1307/mmj/1029002461
[16] H. Muhly and M. Sakuma, Asymptotic factorization of ideals, J. London Math. Soc. 38 (1963), 341–350. · Zbl 0142.28802 · doi:10.1112/jlms/s1-38.1.341
[17] L. J. Ratliff, Jr., Locally quasi-unmixed Noetherian rings and ideals of the principal class, Pacific J. Math. 52 (1974), 185–205. · Zbl 0285.13004 · doi:10.2140/pjm.1974.52.185
[18] D. Rees, Valuations associated with ideals (II), J. London Math. Soc. 31 (1956), 221–228. · Zbl 0074.26303 · doi:10.1112/jlms/s1-31.2.221
[19] K. E. Smith and H. M. Thompson, Irrelevant exceptional divisor for curves on a smooth surface, · Zbl 1141.14004
[20] I. Swanson and C. Huneke, Integral closure of ideals, rings, and modules, London Math. Soc. Lecture Note Ser., 336, Cambridge Univ. Press, Cambridge, 2006. · Zbl 1117.13001
[21] S. Takagi, Formulas for multiplier ideals on singular varieties, Amer. J. Math. 128 (2006), 1345–1362. · Zbl 1109.14005 · doi:10.1353/ajm.2006.0049
[22] S. Takagi and K.-I. Watanabe, When does the subadditivity theorem for multiplier ideals hold? Trans. Amer. Math. Soc. 356 (2004), 3951–3961. · Zbl 1102.13004 · doi:10.1090/S0002-9947-04-03436-1
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.